Colorado, 2020

Flood and Damaging Winds in Colorado, June 25, 2020

June 25, 2020 · NWS GJT · 3 events in 3 counties and zones

A midlevel trough progressed over western Colorado and produced scattered to numerous showers and thunderstorms, generally north of I-70. Gusty outflow winds and brief heavy rain were the primary threats with storms with some areas seeing localized flooding as a result of the downpours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A midlevel trough progressed over western Colorado and produced scattered to numerous showers and thunderstorms, generally north of I-70. Gusty outflow winds and brief heavy rain were the primary threats with storms with some areas seeing localized flooding as a result of the downpours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 25, 10:53 AM MST, 2 hours 1 minute earlier.

Area forecast discussion, Jun 25, 10:53 AM MST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Grand Junction CO
1153 AM MDT Thu Jun 25 2020

.SHORT TERM...(Today through Friday)
Issued at 408 AM MDT Thu Jun 25 2020

A midlevel trough will progress across the western CONUS this
morning before splitting over east-central California and west-
central Nevada by midday. The northern wave is still projected to
trek across the Northern Rockies and Northern Great Plains this
afternoon and evening while the southern wave transitions to a
cutoff low as it slowly drifts south across California. As the
base of the northern wave brushes our forecast area, it will allow
for slightly better shower and thunderstorm coverage along the
Divide this afternoon and evening. However, surface dewpoints only
look to climb into the mid 20s to mid 30s for the majority of the
region. With continued limited moisture in the lower levels,
gusty outflow winds and dry thunderstorms will be the primary
threats today. QPF is only projected to peak between 0.05 and 0.10
inches for the higher terrain along the Divide, so any areas that
receive wetting rains will only see minimal accumulation today. A
weak cold front will push into the northern tier of the forecast
area this afternoon allowing for daytime highs to cool slightly,
though well above normal temperatures will still prevail for the
entirety of the forecast area. Showers and thunderstorms will
diminish after sunset as the northern wave lifts into the Midwest
overnight.

Friday will see the aforementioned southern lobe of split energy
continue its progression towards southern California. A secondary
shortwave will brush northwest and west-central Colorado
throughout the day with showers and thunderstorms redeveloping
across the region as a result. Friday is still looking to have the
peak coverage of convection, though the higher terrain of the
Continental Divide will continue to be most favored. Dewpoints
will increase into the mid 30s to mid 40s for the northern and
central portions of the forecast area with the potential for
wetting rains increasing. Further south, drier low levels will
plague the region with gusty outflow winds and dry thunderstorms
remaining the primary threats. The passage of this shortwave will
allow temperatures to cool slightly, though again highs will
remain above normal.

Brief and localized critical fire weather conditions will be
likely across the lower elevations in the Four Corners both today
and Friday. However, coverage is too minimal to warrant the
issuance of any Red Flag Warnings.

.LONG TERM...(Friday night through Wednesday)
Issued at 408 AM MDT Thu Jun 25 2020

The secondary shortwave will lift northeast into the Plains Friday
night with showers dissipating by midnight. Residual moisture and
daytime heating will allow for another round of diurnally driven,
orographic showers and thunderstorms Saturday. Meanwhile, the
southern closed low will gradually weaken and transition to an
open wave as it progresses across the Desert Southwest. The Euro
keeps this feature to our south while the GFS and NAM lift it
across western Colorado Saturday afternoon, which could enhance
shower coverage.

Saturday night and early Sunday will see an impressive upper level
trough dig into the Pacific Northwest. Its base will elongate to
encompass the entirety of the west coast by Monday with strong
southwest flow developing over eastern Utah and western Colorado
in response to its progression. This will lead to a drying and
warming trend over our forecast area with gusty southwest winds at
the surface. Therefore, widespread critical fire weather
conditions are likely to develop for Sunday and Monday. Forecast
confidence decreases Tuesday onwards as the models continue to
struggle with how quickly this Pacific trough will head east.
Regardless, this system looks to bring a cooler airmass which
would allow temperatures to return closer to or drop below the
climatological normal for late June/early July.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1121 AM MDT Thu Jun 25 2020

Scattered showers and thunderstorms will affect ASE, EGE, HDN, GUC
and TEX through the afternoon. Most activity should diminish by
sunset. The main threats will be briefly lower VIS during heavy
rain although ILS thresholds may be exceeded regarding ceiling
heights. Expect mostly clear skies overnight with VFR to start
the day on Friday.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...MMS
LONG TERM...MMS
AVIATION...MAC
Hazardous weather outlook, Jun 25, 2:10 AM MST, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
310 AM MDT Thu Jun 25 2020

COZ001>014-017>023-UTZ022>025-027>029-261300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
310 AM MDT Thu Jun 25 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Isolated showers and thunderstorms are expected over the high
country this afternoon and early evening. Gusty outflow winds will
be the primary threat. Localized critical fire weather conditions
will be possible across portions of southwest Colorado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Daily shower and thunderstorms are expected along the Divide
through the weekend with coverage peaking on Friday. Gusty
outflow winds will remain the primary threat with storms. Warmer
and drier conditions will return late this weekend and into early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 25, 10:36 AM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1136 AM MDT Thu Jun 25 2020

COZ008-010-251800-
Central Colorado River Basin CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
1136 AM MDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EAGLE AND NORTH
CENTRAL PITKIN COUNTIES UNTIL NOON MDT...

At 1135 AM MDT, Doppler radar was tracking a strong thunderstorm near
Basalt, or 18 miles southeast of Glenwood Springs, moving east at 15
mph.

Pea to half-inch sized hail and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Basalt, Snowmass, Snowmass Village, El Jebel and Emma.

This storm may affect the Lake Christine Burn Scar area.

This includes the following highways...
 Colorado 82 between mile markers 17 and 32.
 Colorado 133 between mile markers 62 and 64.

LAT...LON 3927 10719 3934 10723 3953 10696 3943 10683
      3929 10682
TIME...MOT...LOC 1735Z 248DEG 11KT 3933 10713

Charnick
Local storm report, Jun 25, 11:13 AM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1213 PM MDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 AM     TSTM WND GST     1 S BASALT              39.36N 107.03W
06/25/2020  M55 MPH          PITKIN             CO   MESONET

            MESONET STATION CO101 082W023 BASALT-HOLLAND
            HILLS.

&&
Special weather statement, Jun 25, 12:16 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
116 PM MDT Thu Jun 25 2020

COZ017-020-251945-
Uncompahgre Plateau/Dallas Divide CO-
Paradox Valley/Lower Dolores River CO-
116 PM MDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MESA COUNTY UNTIL
145 PM MDT...

At 114 PM MDT, Doppler radar was tracking a strong thunderstorm 30
miles east of Castle Valley, moving northeast at 15 mph.

Pea sized hail and winds in excess of 40 mph will be possible with
this storm. Additionally, briefly heavy rainfall may impact any burn
scars or typical debris flow areas east of Gateway.

This storm will remain over mainly rural areas of southwestern Mesa
County.

This includes Colorado 141 between mile markers 101 and 110, near
mile marker 116, and between mile markers 123 and 133.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3855 10893 3864 10901 3884 10877 3877 10865
      3866 10860
TIME...MOT...LOC 1914Z 232DEG 15KT 3866 10884

Charnick
Special weather statement, Jun 25, 12:23 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
123 PM MDT Thu Jun 25 2020

COZ003-006-007-009-017-252000-
Roan and Tavaputs Plateaus CO-Grand and Battlement Mesas CO-
Uncompahgre Plateau/Dallas Divide CO-Debeque to Silt Corridor CO-
Grand Valley CO-
123 PM MDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MESA COUNTY UNTIL
200 PM MDT...

At 123 PM MDT, Doppler radar was tracking a strengthening
thunderstorm just southwest Grand Junction, moving northeast at 15
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Grand Junction, Fruita, Palisade, Cameo, Fruitvale, Clifton, Orchard
Mesa, Whitewater, Glade Park and Redlands.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 23 and 47.
 U.S. Highway 50 in Colorado between mile markers 32 and 41.
 Colorado 141 between mile markers 151 and 162.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3887 10861 3897 10867 3901 10879 3932 10856
      3925 10837 3910 10823
TIME...MOT...LOC 1923Z 221DEG 14KT 3903 10860

Charnick

The radar

The Grand Junction radar (KGJX), 25 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Delta

When
June 25, 12:54 PM MST to 1:04 PM MST
Where
Delta County, 13.14 mi NW of Roubideau
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.850, -108.300

A peak wind gust of 62 mph was measured by an automated weather station 12 miles southeast of Whitewater.

Thunderstorm Wind, Rio Blanco

When
June 25, 3:23 PM MST to 3:33 PM MST
Where
Rio Blanco County, 20.33 mi ESE of Rangely Arpt
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
40.020, -108.400

A peak wind gust of 65 mph was measured by the automated weather station at the Pinto RAWS site.

Flood, Mesa

When
June 25, 5:40 PM MST
Where
Mesa County, 1.28 mi WSW of Grand Jct to 1.26 mi WSW of Grand Jct
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
39.070, -108.570

Water began to run over street curbs in downtown Grand Junction due to brief heavy rain and poor drainage. Vehicles turned around to avoid driving through the high water. Radar estimated one hour rainfall rates of 0.20 to 0.50 inches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890840, 890842, 890843.